Alert archive / Maine / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 102, NWS Caribou, ME

August 20, 2011Hancock County, Penobscot County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Aug 20, 2011, 1:50 PM EDT for Hancock County, Penobscot County, Maine. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2011, 1:50 PM EDT (17:50 UTC)
Expired
Aug 20, 2011, 2:30 PM EDT
In force
40 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

Counties Hancock County, ME, Penobscot County, ME

The radar

The Portland,ME radar (KGYX), 144 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 1:50 PM EDTHAIL 0.88Hampden, MENICKEL SIZED HAIL.
Aug 20, 1:55 PM EDTHAIL 1Hampden, MEQUATER SIZED HAIL ALONG WESTERN AVENUE.
Aug 20, 2:00 PM EDTTSTM WND DMGHampden, MELARGE TREE BRANCH FELL ON A POWER LINE CAUSING A FIRE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 5.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2011-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 872 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2011-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
872 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

881 
WUUS51 KCAR 201750
SVRCAR
MEC009-019-201845-
/O.NEW.KCAR.SV.W.0102.110820T1750Z-110820T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
150 PM EDT SAT AUG 20 2011

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE...
  WEST CENTRAL HANCOCK COUNTY IN SOUTHEAST MAINE...

* UNTIL 245 PM EDT

* AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.      
  THIS STORM WAS LOCATED NEAR HAMPDEN...OR 6 MILES SOUTHWEST OF      
  BANGOR...AND MOVING SOUTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  DEDHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4465 6884 4467 6882 4469 6884 4469 6887
      4469 6892 4473 6897 4482 6884 4470 6858
      4459 6877
TIME...MOT...LOC 1749Z 302DEG 9KT 4473 6886

$$

HEWITT
2 follow-up statements
601 
WWUS51 KCAR 201811
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
211 PM EDT SAT AUG 20 2011

MEC009-019-201845-
/O.CON.KCAR.SV.W.0102.000000T0000Z-110820T1845Z/
PENOBSCOT ME-HANCOCK ME-
211 PM EDT SAT AUG 20 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR WEST CENTRAL HANCOCK AND SOUTH CENTRAL PENOBSCOT COUNTIES...

AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR ORRINGTON...OR 7 MILES SOUTH OF
BANGOR...MOVING SOUTHEAST AT 10 MPH.

AT 200 PM EDT...LAW ENFORCEMENT REPORTED WIND DAMAGE AND QUARTER SIE 
HAIL IN HAMPDEN.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DEDHAM

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW 
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL 
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4465 6884 4467 6882 4469 6884 4469 6887
      4469 6892 4473 6897 4482 6884 4470 6858
      4459 6877
TIME...MOT...LOC 1808Z 302DEG 9KT 4470 6880

$$

HILL
508 
WWUS51 KCAR 201830
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
230 PM EDT SAT AUG 20 2011

MEC009-019-201840-
/O.CAN.KCAR.SV.W.0102.000000T0000Z-110820T1845Z/
PENOBSCOT ME-HANCOCK ME-
230 PM EDT SAT AUG 20 2011

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL HANCOCK AND SOUTH
CENTRAL PENOBSCOT COUNTIES IS CANCELLED...

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4465 6884 4467 6882 4469 6884 4469 6887
      4469 6892 4473 6897 4482 6884 4470 6858
      4459 6877
TIME...MOT...LOC 1830Z 302DEG 9KT 4467 6873

$$

HILL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:10 PM EDT, 40 minutes earlier.

Area forecast discussion, Aug 20, 1:10 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
110 PM EDT SAT AUG 20 2011

.SYNOPSIS...
LOW PRESSURE OVER CENTRAL CANADA WILL KEEP US IN A WARM
SOUTHWESTERLY FLOW THROUGH SUNDAY. A WEAK FRONTAL BOUNDARY WILL
DISSIPATE ACROSS THE AREA TODAY THEN A STRONGER COLD FRONT WILL
APPROACH LATER SUNDAY AND CROSS THE AREA SUNDAY NIGHT.
&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE: DECIDED ON ENHANCED WORDING FOR TSTMS THIS AFTERNOON INTO
EARLY EVENING AND SHIFTED AXIAS OF CONVECTION FURTHER W AND N. RADAR
NOW SHOWING SOME RETURNS ACROSS THE CENTRAL HIGHLANDS AND OVER
THE MOOSEHEAD LAKE REGION. WEAK STEERING WINDS WILL LEAD TO SLOWER
MOVEMENT AND HEAVY RAINFALL.

PREV DISCUSSION: WEAK FRONTAL BOUNDARY AND AXIS OF INSTABILITY
HAVE SHIFTED MORE INTO CENTRAL AND ERN AREAS EARLY THIS AM AND
MODELS IN GOOD AGREEMENT IN FOCUSING BEST CHCS FOR ANY SHOWER/TSTM
ACTIVITY TODAY ACROSS MAINLY THE SERN HALF OF OUR FA.

GFS/NAM SHOWING CAPES IN THE 1000-1500 J/KG RANGE ACROSS THE SERN
HALF OF THE FA TODAY SO WILL CONT TO CARRY TSTMS FROM LATE AM INTO
THE EVE HOURS THESE AREAS AS WELL... W/ A VERY LGT S-SW LOW-LEVEL
FLOW PERSISTING ACROSS THE REGION...EXPECT ANOTHER WARM AND RATHER
MUGGY DAY W/ HIGHS MAINLY FROM NEAR 80 THRU THE LOWER 80S AWAY
FROM THE COAST.

THINGS QUIET DOWN A BIT TONIGHT W/THE LOSS OF HEATING BUT CAN
STILL NOT RULE OUT SOME CONTINUING SHOWER ACTIVITY SRN AND SERN
AREAS. ONCE AGAIN...FOG WILL BE AN ISSUE MOST AREAS.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
MODELS APPEAR CONSISTENT WITH THE S/WV COMPLEX FROM THE GREAT LKS
DUE TO ARRIVE LATE SUN THRU MON...ALTHOUGH THERE ARE THE TYPICAL
TIMING BIASES. OF THE MODELS...THE 00Z GFS APPEARED FASTEST AND
THE 00Z ECMWF ABOUT 6 HRS SLOWER WITH RNFL ONSET. WE TRIED TO
BRIDGE THESE DIFFERENCES BY BLENDING HPC 6HRLY QPF WITH A 50
PERCENT EVEN BLEND OF THE GFS...NAM SREF AND ECMWF. POPS WERE THEN
DERIVED OFF THE RESULTANT QPF IN THE PRODUCTION OF WX GRIDS.

WITH REGARD TO TSTM POTENTIAL WITH THE ARRIVAL OF A WEAK LEAD
S/WV SUN AFTN AND EVE...BLENDED GFS/NAM SBCAPES SUGGEST A 1000-1500
J/KG POTENTIAL AT THE TM OF MAX HTG LATE SUN AFTN WITH 20 TO 30 KT
SWRLY BULK 0-6 KM SHEAR AND 700-500 MB LAPSE RATES OF 5 TO 6 DEG
C... SUGGESTING THAT A FEW TSTMS COULD APCH SVR LIMITS AT THE HT
OF CNVCN LATE SUN NGT INTO SUN EVE...WITH THE GREATEST CVRG OVR
WRN AND FAR NRN PTNS OF THE FA. WE WILL HOLD OFF ON ANY ENHANCED
WORDING ATTM...BUT FUTURE FCST UPDATES MAY INCLUDE THIS.

FOLLOWING THIS S/WV...A STRONGER S/WV TIED TO THE MAIN 500 MB
TROF AXIS IS FCST TO SWING ACROSS THE FA LATE SUN NGT INTO MON
MORN WITH A SLGT NEGATIVE TILT AND MORE GENERAL RNFL. ALTHOUGH WE
SHOW A STORM TOTAL OF AROUND AN INCH OF RNFL FOR MOST LOCATIONS
WITHIN THE FA...THE INITIAL CONVECTIVE NATURE OF RNFL COULD RESULT
IN RNFL RANGING FROM 0.50 IN TO LOCALLY UP TO 2 IN.

SHWRS SHOULD WIND DOWN MON AFTN FROM WSW TO ENE ACROSS THE FA...WITH
THE BACK EDGE FINALLY CROSSING INTO NB PROV BY MON EVE. ABV AVG HI
TEMPS SUN AND LOW TEMPS SUN NGT WILL TRANSITION TO BLO NORMAL ON
MON DUE TO OVC SKIES AND CVRG OF SHWRS INTO ERLY AFTN.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
SKIES SHOULD BECOME AT LEAST PARTIALLY CLR MON NGT BEHIND THE COLD
FRONT. ON TUE...S/WV ENERGY DROPPING SEWRD FROM JAMES BAY CAN
COULD RESULT IN SCT AFT AND ERLY EVE SHWRS ACROSS NRN PTNS OF THE
FA WITH PTLY TO MCLDY SKIES. THIS WILL KEEP HI TEMPS TUE BLO NORMAL
ACROSS MUCH OF THE FA. MODELS SNOW SHOW WED AS A TRANSITION DAY
WITH A WARM FRONT CROSSING ALL OF THE FA BY ERLY EVE. MID LVL WARM
ADVCN AHEAD OF THIS FRONT COULD RESULT IN SCT SHWRS ACROSS FAR NRN
PTNS OF THE FA WED MORN.

ANOTHER S/WV TROF FROM THE GREAT LKS MAY RESULT IN THE NEXT ROUND
OF SHWRS AND POSSIBLE TSTMS ON THU INTO THU EVE...SPCLY CNTRL AND
DOWNEAST AREAS WHICH MAY HAVE THE BEST POTENTIAL TO HEAT UP AND
RESULT IN GREATER DESTABILIZATION FOR HIGHER CONVECTIVE RNFL RATES
WHERE WE SHOW LOW LIKELY POPS ATTM. BEHIND THE COLD FRONT
ASSOCIATED WITH THE S/WV AS IT MOVES EWRD ACROSS THE FA...FAIR
CONDITIONS ALG WITH DRIER AND COOLER AIR WILL FOLLOW FOR FRIDAY.

&&

.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: MOST TERMINALS EXPERIENCING FOG ATTM... KEPT IFR IN AN
HOUR LONGER THROUGH 14Z ACROSS MAINLY NORTHERN TAF SITES AND AT
BHB. BGR IMPROVING TO MVFR ATTM. AFT 14Z...VFR ALTHOUGH COULD SEE
BRIEF MVFR OR IFR IN ANY SHOWERS OR TSTMS LATER TODAY INTO THIS
EVE. FOG IS POSSIBLE AGAIN TONIGHT ESPECIALLY AT OUR SRN TAF
SITES.

SHORT TERM: IFR LIKELY FOR MOST IF NOT ALL TAF SITES SUN MORN IN
FOG...THEN IMPROVING TO VFR SUN AFTN...XCPT MVFR IN ANY SHWRS/TSTMS
LATE SUN AFT ACROSS NRN TAF SITES. ALL SITES SHOULD THEN LOWER TO
MVFR SUN EVE AND THEN IFR LATE SUN NGT IN MORE GENERAL RNFL AND
PATCHY FOG CONTG INTO MON MORN BEFORE IMPROVING TO MVFR MON AFTN
AND THEN VFR MON NGT. VFR SHOULD THEN CONT TUE INTO WED.

&&

.MARINE...
NEAR TERM: WINDS/SEAS EXPECTED TO REMAIN BLO SCA LEVELS THRU
TONIGHT.  FOG WILL CONT TO BE THE MAIN CONCERN THRU TONIGHT.

SHORT AND LONG TERM: INITIALLY NO HDLNS...BUT WITH INCREASING S
WIND FETCH OF 10 TO 20 KT SUN NGT INTO MON MORN...WV HTS IN THE
OUTER MZS DURG THESE PDS COULD REACH INTO THE 4 TO 6 FT RANGE. WE
NOTICED WW3 GUIDANCE HAS ALREADY LOWERED THERE FCST ABOUT A FOOT
OR SO FROM ATTM FROM YDY'S MAX FCST OF 8 FT...SO NOT OUT OF THE
QUESTION THAT SCA WV HTS WILL NOT MATERIALIZE AT ALL. WE WILL CONT
TO MONITOR FOR THIS TREND BEFORE COMMITTING TO AN SCA FOR SEAS.
OTHERWISE AREAS OF MARINE FOG WILL CONT SUN THRU MON MORN AHEAD
OF A COLD FRONT...THEN IMPROVE AFT THE FRONTAL PASSAGE SUN AFTN
ONWARD. WINDS AND SEAS SHOULD THEN DIMINISH MON NGT INTO TUE...
AND REMAIN WELL BLO SCA CRITERIA THRU WED.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...HEWITT
SHORT TERM...
LONG TERM...
AVIATION...HEWITT
MARINE...HEWITT/
Hazardous weather outlook, Aug 20, 1:14 PM EDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CARIBOU ME
114 PM EDT SAT AUG 20 2011

MEZ001>006-010-011-015>017-029>032-211715-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
114 PM EDT SAT AUG 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS THIS AFTERNOON INTO THE EVENING WILL BE
SLOW MOVING AND COULD PRODUCE VERY HEAVY RAINFALL AND SMALL HAIL.
DANGEROUS CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH ANY
THUNDERSTORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-211715-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
114 PM EDT SAT AUG 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEWITT

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:58 AM EDTDense Fog AdvisoryCARAroostook3 hr

Nearby

Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.